New Hampshire, 2005

Lightning Strike in New Hampshire, June 10, 2005

June 10, 2005 · NWS GYX · 1 event in 1 county or zone

A man from Franklin was injured when lightning struck a 70-foot pine tree near where he was working in Laconia. The man suffered burns to his leg and was transported to a nearby hospital.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GYX wrote it up.

A man from Franklin was injured when lightning struck a 70-foot pine tree near where he was working in Laconia. The man suffered burns to his leg and was transported to a nearby hospital. The lightning ignited the tree but the heavy rains that followed the lightning strike extinguished the flames.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gray, ME wrote its last area forecast discussion before the first event at Jun 10, 8:49 AM EST, 3 hours 41 minutes earlier.

Area forecast discussion, Jun 10, 8:49 AM EST, 3 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAY ME
949 AM EDT FRI JUN 10 2005

.SHORT TERM (TODAY AND TONIGHT)...
CURRENT PACKAGE IN PRETTY GOOD SHAPE. WILL UPDATE TO REMOVE MENTION
OF FOG. WILL KEEP A CLOSE EYE ON POSSIBLE THUNDERSTORMS ACTIVITY
THIS AFTERNOON AND EVENING.

.PREV SHORT TERM (TODAY AND TONIGHT)...
SHOWERS AND TSTMS ALONG A WEAK BOUNDARY IN CENTRAL NH ARE
DISSIPATING.  EXPECT THIS BOUNDARY TO LIFT INTO NORTHERN NH AS THE
FOCUS FOR ACTIVITY THIS AFTERNOON. DEWPOINTS IN NH ARE ALL AT OR
ABOVE 60 WHILE MOST OF WESTERN ME ARE STILL IN THE UPPER 50S.
CONTINUE TO WATCH THE LOW CLOUDS LIFTING NORTH THROUGH MA...AND
CLOUD REACH COASTAL NH AND SOUTHWEST ME BY MORNING.  LOOK FOR FOG
TO BURN OFF THIS MORNING AND THEN DEVELOP MORE SHOWERS AND TSTMS THIS
AFTERNOON...MAINLY ACROSS THE MTNS.
&&

.LONG TERM (SATURDAY THROUGH THURSDAY)...
HOT UNSTABLE AIRMASS REMAINS LOCKED IN OVER THE NORTHEAST INTO EARLY
NEXT WEEK AS UPPER LEVEL RIDGE HOLDS OVER THE REGION. EXPECT
TEMPERATURES SLIGHTLY WARMER THAN TODAY TO LAST INTO MONDAY. GOOD
INSTABILITY CENTERED ON THE REGION WILL KEEP SHOWERS AND
THUNDERSTORMS IN THE FORECAST THROUGH THE PERIOD WITH BEST CHANCES
OF PRECIPITATION DURING THE DAY...ALTHOUGH AS WITH TONIGHT...EXPECT
SOME ACTIVITY TO CONTINUE DURING THE NIGHT TIME HOURS.

&&

.AVIATION...
MAINLY MVFR CONDITIONS WITH PATCHY FOG ACROSS THE REGION EARLY...
EXCEPT IFR IN SOUTHEAST NH AND SOUTHWEST ME.  THEN MVFR IN SCATTERED
AFTERNOON SHOWERS AND TSTMS.

&&

.MARINE...
SCA FOR WINDS NEAR 25 KT THIS AFTERNOON.
NO PROBLEMS EXPECTED IN THE LONG TERM.

&&

.GYX WATCHES/WARNINGS/ADVISORIES...
ME...NONE.
NH...FLOOD WARNING FOR GRAFTON COUNTY WILL EXPIRE BY 6 AM.
MARINE...SMALL CRAFT ADVISORY FOR ANZ150-170 FROM NOON FRIDAY TO 7
PM FRIDAY.

&&
Hazardous weather outlook, Jun 10, 4:46 AM EST, 7 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAY ME
546 AM EDT FRI JUN 10 2005

MEZ007>009-012>014-018>028-NHZ001>010-013-014-110945-
ANDROSCOGGIN ME-BELKNAP NH-CENTRAL SOMERSET ME-COASTAL CUMBERLAND ME-
COASTAL ROCKINGHAM NH-COASTAL WALDO ME-COASTAL YORK ME-
INTERIOR CUMBERLAND ME-INTERIOR ROCKINGHAM NH-INTERIOR WALDO ME-
INTERIOR YORK ME-KENNEBEC ME-KNOX ME-LINCOLN ME-MERRIMACK NH-
NORTHERN CARROLL NH-NORTHERN COOS NH-NORTHERN FRANKLIN ME-
NORTHERN GRAFTON NH-NORTHERN OXFORD ME-SAGADAHOC ME-
SOUTHERN CARROLL NH-SOUTHERN COOS NH-SOUTHERN FRANKLIN ME-
SOUTHERN GRAFTON NH-SOUTHERN OXFORD ME-SOUTHERN SOMERSET ME-
STRAFFORD NH-SULLIVAN NH-
INCLUDING THE CITIES OF...ALFRED...AUBURN...AUGUSTA...BATH...
BELFAST...BERLIN...BETHEL...BETHLEHEM...BIDDEFORD...
BOOTHBAY HARBOR...BRIDGTON...BRUNSWICK...CAMDEN...CLAREMONT...
COBURN GORE...COLEBROOK...CONCORD...CONWAY...DAMARISCOTTA...DERRY...
DOVER...DURHAM...EUSTIS...EXETER...FAIRFIELD...FARMINGTON...
FRANKLIN...FRYEBURG...GARDINER...HAMPTON...HENNIKER...JACKMAN...
KITTERY...LACONIA...LANCASTER...LEBANON...LEWISTON...LINCOLN...
LINCOLNVILLE...LITTLETON...MECHANIC FALLS...MEREDITH...
MOULTONBOROUGH...NAPLES...NEW LONDON...NORTH WINDHAM...NORTHWOOD...
OAKLAND...OSSIPEE...PITTSFIELD...PLYMOUTH...PORTLAND...PORTSMOUTH...
RANGELEY...ROCHESTER...ROCKLAND...RUMFORD...SALEM...SANFORD...
SEARSPORT...SKOWHEGAN...SOUTH PARIS...SOUTH PORTLAND...THORNDIKE...
TOPSHAM...TURNER...WATERVILLE...WESTBROOK...WISCASSET AND WOODSVILLE
546 AM EDT FRI JUN 10 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE
AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY IN
FRANKLIN...SOMERSET...NORTHERN KENNEBEC AND EXTREME NORTHERN WALDO
COUNTIES IN MAINE. THE MAIN THREAT ASSOCIATED WITH THESE STORMS WILL
BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

The radar

The Portland,ME radar (KGYX), 103 km away, was scanning. The volume nearest the first event began at 17:30 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Belknap

When
June 10, 12:30 PM EST
Where
Belknap County, Laconia
Injuries
1 direct, 0 indirect
Reported by
NEWSPAPER
Coordinates
43.519, -71.423 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Hampshire in 2005Every state in 2005This day in weather historyWarnings in New Hampshire, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5458021.